Maryland, 2017

Damaging Winds in Maryland, March 1, 2017

March 1, 2017 · NWS LWX · 60 events in 10 counties and zones

A potent cold front passed through on the 1st. A southwest flow ushered in warm and moist air ahead of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
60

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A potent cold front passed through on the 1st. A southwest flow ushered in warm and moist air ahead of the boundary. Showers and a few thunderstorms developed, and they were able to mix down strong winds from aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 1, 10:40 AM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 1, 10:40 AM EST, 1 hour 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
1040 AM EST Wed Mar 1 2017

.SYNOPSIS...
A strong cold front will pass through the area late today and
tonight. After a brief period of high pressure Thursday, an
area of weak low pressure will cross the region Friday. High
pressure returns for the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Severe Tstm watch # 56 has been issued for most of the area
until 5PM except Calvert and St. Marys county. Severe squall
line over WV has produced a ton of severe wx already. Looks
like two rounds of showers/t-storms one early this afternoon
which is likely to be severe given a strong environmental flow
and then a second round likely non-severe with actual cold
frontal passage.

The actual cold front crosses the area late this evening
through midnight. Expect another gusty convective line on the
front with thunder possible. Wind shifts NW with late night
strong winds across the area. Wind Advisory potential late
tonight with gusts 40 to 50 mph possible across the CWA in cold
air advection.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
High pressure builds Thursday with a deep low over the Canadian
maritimes and the surface high over OK. Downsloping flow makes for
max temps around 50F.

Late Thursday night into Friday an Alberta clipper scoots across the
area. 00Z GFS/ECMWF prog the surface low across DC while the NAM has
been farther north/over PA. The 06Z NAM tracks the low over southern
PA while the 00Z was over northern PA. The upper trough axis shifts
east across the area late morning through midday. Instability under
this low looks to produce snow streamers/showers over the area
during daylight hours Friday. Guidance consensus max temps still is
in the 40s across the area to around 50F well south of DC in gusty
NWly flow. However, with the 850mb temps around -10C, wet bulb zero
temps are less than 1000ft (a critical level for snow/rain).
Therefore, went for snow exclusively for NWrn suburbs and rain or
snow metro areas and south.

Downsloping plays an important role in snow streamers in NWly flow.
Elevation increases from the Laurel Ridge of PA south along the
Allegheny Front of MD/WV. Therefore, accumulating snow chances
generally decrease south from the Mason-Dixon line due to increased
downsloping. However, the narrow bands that develop can produce
localized accumulating snow wherever they set up. Superfreezing
temperatures will limit impact.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Today through Friday will have a lot of challenging forecasting/
changeable weather. However the weekend weather looks placid as
high pressure builds into the Mid Atlantic. Saturday should see
clear skies with seasonably cool temperatures: lows in the lower
to mid 20s, highs in the lower to mid 40s. Cool again Saturday
night with lows of 25 to 30. No problems Sunday either as the
high begins to migrate offshore allowing temperatures to rise
into the 50s.

A warming trend returns for the first part of the new week as
highs climb into the 60s. An approaching cold front will bring a
chance of showers to the region Tuesday.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Two waves of gusty thunderstorms are expected through this evening
ahead of a cold front. IFR conds possible in heaviest activity.
Strong NWly flow tonight into Thursday.

An Alberta Clipper shifts east across the area early Friday morning
with a shot for brief accumulating snow through the day Friday
across the DC metros.

VFR conditions Saturday and Sunday.

&&

.MARINE...
Two waves of gusty thunderstorms are expected through this evening
ahead of a cold front. Strong NWly flow tonight into Thursday with a
gale warning in effect.

An Alberta Clipper shifts east from the Chesapeake Bay region Friday
morning with a reinforcing shot of cold air through Friday and
another gale possible into Friday night.

No problems foreseen on the waters this weekend.

&&

.CLIMATE...
Here is a list of record daily warm temperatures for March 1st (Wednesday).

Site   Record High   Record Warm Low
DCA    80 (1976)     57 (1910)
BWI    80 (1972)     53 (1910)
IAD    77 (1972)     43 (1997/1987/1976)

Here are updated February and Winter records. It appears that this will
go down as the warmest February on record at all three major
airports.

Warmest Februaries (average temperature)
   DCA           BWI           IAD
1. 47.7 (2017)   44.2 (2017)   44.8 (2017)
2. 46.9 (1976)*  44.0 (1976)*  42.1 (1990)
3. 45.2 (1990)   43.9 (1949)   41.1 (1976)*
4. 44.7 (1997)   43.3 (1890)   41.0 (1998)
5. 44.3 (2012)*  42.7 (1932)   40.9 (2012)*
6. 43.9 (1949)   42.6 (1909)   40.5 (1997)

*Leap year

Overall winter

Washington had the third warmest winter on record,
Baltimore will have a top 10 warmest winter.
This is the warmest winter on record for Dulles.

Warmest Winters (Dec 1-Feb 28/29)
   DCA              BWI              IAD
1. 44.7 (1931-32)   45.3 (1931-32)   40.0 (2011-12)
2. 44.3 (1889-90)   44.4 (1889-90)   39.7 (2001-02)
3. 43.3 (2011-12)   42.4 (1948-49)   39.4 (1997-98)
4. 43.2 (2001-02)   41.9 (1949-50)   39.0 (2015-16)
5. 42.8 (1949-50)   41.3 (1879-80)   38.3 (1990-91)

Winter 2016-17 (through the 28th)
DCA: 43.9           BWI: 40.5        IAD: 40.7

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 10 AM to 6 PM EST Thursday for
     ANZ530>543.
     Gale Warning until 10 AM EST Thursday for ANZ530>543.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
CLIMATE...
Hazardous weather outlook, Mar 1, 10:52 AM EST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1052 AM EST Wed Mar 1 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1052 AM EST Wed Mar 1 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight
A severe thunderstorm watch is now in effect until 5 PM for the
Baltimore and Washington metro areas.

Scattered severe thunderstorms with damaging winds and large hail
are expected this afternoon. The most likely time for severe
thunderstorms is between 2 PM and 5 PM.

A Gale Warning is in effect for the waters today and tonight.

A wind advisory may be required tonight for winds in excess of 45
mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Gale Warning may be needed for portions of the waters
Thursday...and again for Friday into Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required this afternoon.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-021000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1052 AM EST Wed Mar 1 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A severe thunderstorm watch is now in effect until 5 PM.
Scattered severe thunderstorms with damaging winds and large hail
are expected this afternoon. The most likely time for severe
thunderstorms is between 12 PM and 5 PM.

A wind advisory may be required tonight for winds in excess of 45
mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required this afternoon.

The radar

The Sterling radar (KLWX), 146 km away, was scanning. The volume nearest the first event began at 17:03 UTC.

Open the radar archive at this moment

Event by event

60 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
March 1, 12:04 PM EST
Where
Allegany County, 0.73 mi NNE of Luke
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.489, -79.043

A wind gust of 58 mph was reported in Westernport.

Thunderstorm Wind, Allegany

When
March 1, 12:14 PM EST
Where
Allegany County, Frostburg
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.650, -78.930

Wind gusts of 58 mph were reported in Frostburg.

Thunderstorm Wind, Montgomery

When
March 1, 1:14 PM EST
Where
Montgomery County, 0.14 mi ESE of Seneca
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.079, -77.328

Trees and wires were down at the Intersection of River Road and Seneca Road.

Thunderstorm Wind, Montgomery

When
March 1, 1:20 PM EST
Where
Montgomery County, 0.59 mi WSW of Middlebrook
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.178, -77.261

A tree fell onto wires in Germantown.

Thunderstorm Wind, Montgomery

When
March 1, 1:23 PM EST
Where
Montgomery County, 0.15 mi ESE of Seneca
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.079, -77.328

A tree and wires were down on a car. The car blocked River Road between Seneca Road and Violettes Lock Road.

Thunderstorm Wind, Montgomery

When
March 1, 1:26 PM EST
Where
Montgomery County, 0.31 mi WSW of Damascus
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.278, -77.205

Wires were down in Damascus.

Thunderstorm Wind, Montgomery

When
March 1, 1:27 PM EST
Where
Montgomery County, 1.57 mi S of Cedar Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.227, -77.228

A tree was down blocking Davis Mill Road.

Thunderstorm Wind, Montgomery

When
March 1, 1:28 PM EST
Where
Montgomery County, 1.07 mi NNE of Gaithersburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.145, -77.195

A tree fell onto a car on Lee Street.

Thunderstorm Wind, Montgomery

When
March 1, 1:28 PM EST
Where
Montgomery County, 0.85 mi SSE of Laytonsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.210, -77.142

Wires were down closing the road at Route 108 and Sundown.

Thunderstorm Wind, Montgomery

When
March 1, 1:29 PM EST
Where
Montgomery County, 1.2 mi WNW of Davis Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.260, -77.169

A tree was down blocking Hawkins Creamery Road.

Thunderstorm Wind, Montgomery

When
March 1, 1:30 PM EST
Where
Montgomery County, 1.37 mi WNW of Olney
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.155, -77.095

A tree was down partially blocking Cashell Road near Bowie Mill Road.

Thunderstorm Wind, Montgomery

When
March 1, 1:30 PM EST
Where
Montgomery County, 1.6 mi E of Cedar Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.251, -77.200

A shed was blown over.

Thunderstorm Wind, Montgomery

When
March 1, 1:30 PM EST to 1:34 PM EST
Where
Montgomery County, 0.7 mi W of Neelsville
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.201, -77.263

Wind gusts of 61 to 66 mph were reported.

Thunderstorm Wind, Howard

When
March 1, 1:32 PM EST
Where
Howard County, 2.84 mi S of Florence
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.279, -77.125

Annapolis Rock Road was blocked due to a downed tree.

Thunderstorm Wind, Howard

When
March 1, 1:34 PM EST
Where
Howard County, 0.56 mi SE of Glenelg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.264, -76.993

Trees were down in Glenelg.

Thunderstorm Wind, Howard

When
March 1, 1:34 PM EST
Where
Howard County, 0.24 mi NW of West Friendship
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.303, -76.953

Trees were down in West Friendship.

Thunderstorm Wind, Howard

When
March 1, 1:34 PM EST
Where
Howard County, 0.43 mi N of Lisbon
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.336, -77.071

Trees were down in Lisbon.

Thunderstorm Wind, Montgomery

When
March 1, 1:34 PM EST
Where
Montgomery County, 0.7 mi W of Neelsville
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.201, -77.263

A wind gust of 66 mph was reported.

Thunderstorm Wind, Montgomery

When
March 1, 1:36 PM EST
Where
Montgomery County, 0.33 mi SSW of Kensington Estates
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.026, -77.073

A tree fell onto a house along Parkwood Court in Kensington.

Thunderstorm Wind, Montgomery

When
March 1, 1:38 PM EST
Where
Montgomery County, Georgetown Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.000, -77.050

A tree fell onto a house on Forest Glen Road.

Thunderstorm Wind, Montgomery

When
March 1, 1:39 PM EST
Where
Montgomery County, 0.62 mi SE of Neelsville
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.194, -77.241

A wind gust of 59 mph was reported near Germantown.

Thunderstorm Wind, Montgomery

When
March 1, 1:40 PM EST
Where
Montgomery County, 0.95 mi WNW of Gaithersburg
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.136, -77.216

A wind gust of 58 mph was reported in Gaithersburg.

Thunderstorm Wind, Montgomery

When
March 1, 1:40 PM EST
Where
Montgomery County, 0.29 mi SE of Parkside
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.027, -77.076

A tree was down on Brunswick Avenue near Finch Street.

Thunderstorm Wind, Howard

When
March 1, 1:40 PM EST
Where
Howard County, 0.49 mi NW of Lisbon
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.335, -77.076

Several large horse trailers were blown over and several Outbuildings were damaged. Numerous trees were down as well.

Thunderstorm Wind, Howard

When
March 1, 1:40 PM EST
Where
Howard County, 1.2 mi E of Clarksville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.203, -76.858

Trees were down in Columbia.

Thunderstorm Wind, Prince George'S

When
March 1, 1:40 PM EST
Where
Prince George'S County, 0.66 mi NNW of Riverdale
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.959, -76.953

There were multiple reports of wires down in Hyattsville.

Thunderstorm Wind, Montgomery

When
March 1, 1:41 PM EST
Where
Montgomery County, 0.83 mi NE of Georgetown Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.010, -77.041

A tree was down blocking Brookville Road near Georgia Avenue.

Thunderstorm Wind, Montgomery

When
March 1, 1:42 PM EST
Where
Montgomery County, 0.81 mi NNW of Kemp Mill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.040, -77.028

Arcola Avenue was closed between Lamberton Drive and Hoyt Street due to a tree on wires.

Thunderstorm Wind, Montgomery

When
March 1, 1:42 PM EST
Where
Montgomery County, 0.77 mi ESE of Capitol View Park
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.016, -77.037

A large tree fell onto a house causing the roof to collapse.

Thunderstorm Wind, Charles

When
March 1, 1:42 PM EST
Where
Charles County, 2.07 mi ESE of Nanjemoy Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.455, -77.217

Multiple trees were down in Nanjemoy.

Thunderstorm Wind, Carroll

When
March 1, 1:44 PM EST
Where
Carroll County, 0.29 mi W of Sykesville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.370, -76.975

Trees and wires were down in Sykesville.

Thunderstorm Wind, Montgomery

When
March 1, 1:44 PM EST
Where
Montgomery County, 0.85 mi ESE of Clarksburg
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.226, -77.265

A wind gust of 58 mph was reported.

Thunderstorm Wind, Baltimore

When
March 1, 1:46 PM EST
Where
Baltimore County, 1.06 mi WNW of Chadwick Manor
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.307, -76.748

Trees and wires were down in Woodlawn.

Thunderstorm Wind, Baltimore

When
March 1, 1:46 PM EST
Where
Baltimore County, 2.08 mi E of Oella
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.264, -76.742

Wires were down in Catonsville.

Thunderstorm Wind, Charles

When
March 1, 1:46 PM EST
Where
Charles County, 1.23 mi NNE of Riverside
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.397, -77.142

A large tree was down on wires blocking Dowes Road.

Thunderstorm Wind, Charles

When
March 1, 1:46 PM EST
Where
Charles County, 1.06 mi SSW of Marbury
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.556, -77.159

Multiple trees were down on Marbury.

Thunderstorm Wind, Howard

When
March 1, 1:46 PM EST
Where
Howard County, 1.51 mi N of Dorsey
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.202, -76.751

Trees were down in Elkridge.

Thunderstorm Wind, Charles

When
March 1, 1:54 PM EST
Where
Charles County, 0.59 mi ENE of La Plata
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.534, -76.971

Multiple trees were down in La Plata.

Thunderstorm Wind, Prince George'S

When
March 1, 1:54 PM EST
Where
Prince George'S County, 0.31 mi NNE of Berkshire
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.854, -76.917

A wind gust of 58 mph was reported.

Thunderstorm Wind, Baltimore

When
March 1, 1:55 PM EST
Where
Baltimore County, 1.74 mi WSW of Stoneleigh
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.361, -76.650

A tree was down on Interstate 83 near the northern Parkway.

Thunderstorm Wind, Baltimore

When
March 1, 1:56 PM EST
Where
Baltimore County, 0.19 mi SSE of Mc Donogh
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.397, -76.749

A large tree was down on Reisterstown Road near Mcdonogh Road.

Thunderstorm Wind, Baltimore

When
March 1, 1:56 PM EST
Where
Baltimore County, 1.26 mi SSW of Parkville
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.364, -76.561

A tree was down on Old Harford Road.

Thunderstorm Wind, Baltimore

When
March 1, 1:56 PM EST
Where
Baltimore County, 1.19 mi WSW of Rogers Forge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.395, -76.621

Wires were down in Towson.

Thunderstorm Wind, Baltimore

When
March 1, 1:59 PM EST
Where
Baltimore County, 0.73 mi NW of Chadwick Manor
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
39.308, -76.739

Part of a roof was blown off and a window was blown out of a Social Security Building. According to the media, one person was taken to the hospital.

Thunderstorm Wind, Baltimore

When
March 1, 1:59 PM EST
Where
Baltimore County, 1.21 mi E of Dundalk
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.269, -76.497

Wires were down in Dundalk.

Thunderstorm Wind, Prince George'S

When
March 1, 1:59 PM EST
Where
Prince George'S County, 0.33 mi WSW of Upper Marlboro
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.818, -76.755

There were multiple reports of wires down in the Marlboro area.

Thunderstorm Wind, Prince George'S

When
March 1, 1:59 PM EST
Where
Prince George'S County, 1.98 mi ESE of Collington
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.958, -76.736

A wind gust of 58 mph was reported in Bowie.

Thunderstorm Wind, Prince George'S

When
March 1, 1:59 PM EST
Where
Prince George'S County, 0.53 mi E of Forestville
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.831, -76.870

A wind gust of 60 mph was reported.

Thunderstorm Wind, Anne Arundel

When
March 1, 2:00 PM EST
Where
Anne Arundel County, 1.31 mi ENE of Benfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.084, -76.596

Several trees were down on Benfield Road.

Thunderstorm Wind, Baltimore

When
March 1, 2:00 PM EST
Where
Baltimore County, 0.29 mi NNW of Parkville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.384, -76.552

Shingles and siding was blown off a house.

Thunderstorm Wind, Charles

When
March 1, 2:00 PM EST
Where
Charles County, 0.61 mi WSW of Beantown
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.617, -76.891

Siding was torn off a house on Leonardtown Road.

Thunderstorm Wind, Prince George'S

When
March 1, 2:00 PM EST
Where
Prince George'S County, 0.84 mi SW of Dodge Park
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.910, -76.889

A wind gust of 58 mph was reported.

Thunderstorm Wind, St. Mary'S

When
March 1, 2:01 PM EST
Where
St. Mary'S County, Mechanicsville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.430, -76.730

A tree was down on Morganza Turna Road.

Thunderstorm Wind, St. Mary'S

When
March 1, 2:03 PM EST
Where
St. Mary'S County, 1.46 mi NNE of Budds Creek
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.419, -76.819

A tree was down along the 27000 Block of Thompson Corner Road.

Thunderstorm Wind, St. Mary'S

When
March 1, 2:06 PM EST
Where
St. Mary'S County, 0.67 mi NNE of Hurry
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.339, -76.776

A tree was down on the 24000 Block of Hurry Road.

Thunderstorm Wind, Baltimore

When
March 1, 2:12 PM EST
Where
Baltimore County, 1.55 mi ENE of Linhigh
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.381, -76.475

Numerous roof shingles and siding were torn off at least four buildings in the Southfield Apartment Complex.

Thunderstorm Wind, Calvert

When
March 1, 2:12 PM EST
Where
Calvert County, 0.46 mi SE of Huntingtown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.616, -76.613

A tree was down in Huntington.

Thunderstorm Wind, Calvert

When
March 1, 2:15 PM EST
Where
Calvert County, 0.46 mi NW of St Leonard
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.474, -76.507

A tree was down in St. Leonard.

Thunderstorm Wind, Calvert

When
March 1, 2:15 PM EST
Where
Calvert County, 0.65 mi NNW of North Beach
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.709, -76.535

A tree was down North Beach.

Thunderstorm Wind, Calvert

When
March 1, 2:18 PM EST
Where
Calvert County, 0.72 mi SSW of Lusby
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.411, -76.456

A tree was down in Lusby.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685642, 685638, 685012, 685013, 685014, 687753, 685016, 685046, 687754, 685034, 685035, 685036, 685670, 685038, 685039, 685041, 685042, 687767, 685043, 685044, 685671, 685672, 685675, 685678, 687755, 687780, 685674, 685673, 685676, 687756, 685648, 687769, 685666, 687757, 687758, 687759, 687760, 687761, 687771, 685653, and more.